Alert archive / Minnesota / Tornado Warnings in 2008
Tornado Warning 15, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jun 12, 2008, 8:02 PM CDT for Becker County, Hubbard County, Otter Tail County, Minnesota. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2008, 8:02 PM CDT (01:02 UTC)
- Expired
- Jun 12, 2008, 9:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Becker County, MN, Hubbard County, MN, Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 157 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 8:44 PM CDT | TORNADO 1 | 5 Nw Two Inlets, MN | A TORNADO TRACKED INTERMITTENTLY FOR NEARLY 8 MILES TO AROUND 6 W LAKE GEORGE BY 9 PM CDT. THE TORNADO TRAVELLED FOR ABOUT 3 MILES AND CROSSED INTO CLEARWATER COUNTY ABOUT 7 NNW OF TWO INLETS BY 850 PM CDT. IT CONTINUED ACROSS EXTREME SOUTHEAST CLEARWATER COUN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 12, 3:33 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 1.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 308 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1911 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KFGF 130102 TORFGF MNC005-057-111-130200- /O.NEW.KFGF.TO.W.0015.080613T0102Z-080613T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 802 PM CDT THU JUN 12 2008 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * TORNADO WARNING FOR... WEST CENTRAL HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA... EASTERN BECKER COUNTY IN NORTHWEST MINNESOTA... EXTREME NORTH CENTRAL OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA... * UNTIL 900 PM CDT * AT 759 PM CDT...WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 3 MILES SOUTHWEST OF ROCHERT...OR 6 MILES EAST OF DETROIT LAKES...MOVING TO THE NORTHEAST AT 40 MPH. * THE TORNADO WILL BE NEAR... HEIGHT OF LAND LAKE AT 810 PM CDT... TOAD LAKE AT 815 PM CDT... SNELLMAN AT 820 PM CDT... PONSFORD AT 825 PM CDT... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4712 9527 4696 9508 4671 9571 4687 9580 TIME...MOT...LOC 0102Z 240DEG 39KT 4685 9568 $$ JK/BH
2 follow-up statements
000 WWUS53 KFGF 130118 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 817 PM CDT THU JUN 12 2008 MNC005-057-111-130200- /O.CON.KFGF.TO.W.0015.000000T0000Z-080613T0200Z/ HUBBARD MN-BECKER MN-OTTER TAIL MN- 817 PM CDT THU JUN 12 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR EASTERN BECKER...EXTREME WEST CENTRAL HUBBARD AND EXTREME NORTH CENTRAL OTTER TAIL COUNTIES... AT 813 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE TORNADO WAS LOCATED 4 MILES NORTHEAST OF HEIGHT OF LAND LAKE...OR 16 MILES NORTHEAST OF DETROIT LAKES...MOVING TO THE NORTHEAST AT 41 MPH. ANOTHER THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL IS LOCATED 3 MILES NORTH OF FRAZEE...MOVING TO THE NORTHEAST AT 41 MPH. * THE TORNADO WILL BE NEAR... PONSFORD BY 825 PM CDT... 8 MILES NORTHWEST OF OSAGE BY 830 PM CDT... TWO INLETS BY 840 PM CDT... IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES FOR A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA. LAT...LON 4712 9527 4696 9508 4671 9571 4687 9580 TIME...MOT...LOC 0117Z 237DEG 35KT 4696 9549 $$ JK/BH
000
WWUS53 KFGF 130133
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
833 PM CDT THU JUN 12 2008
MNC111-130143-
/O.CAN.KFGF.TO.W.0015.000000T0000Z-080613T0200Z/
OTTER TAIL MN-
833 PM CDT THU JUN 12 2008
...THE TORNADO WARNING FOR EXTREME NORTH CENTRAL OTTER TAIL COUNTY IS
CANCELLED...
AT 833 PM CDT...TORNADO MOVED OUT OF THE WARNED AREA IN EXTREME NORTH
CENTRAL OTTER TAIL COUNTY SO THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4680 9551 4690 9570 4712 9527 4696 9508
4696 9509
TIME...MOT...LOC 0133Z 235DEG 34KT 4706 9536
$$
MNC005-057-130200-
/O.CON.KFGF.TO.W.0015.000000T0000Z-080613T0200Z/
HUBBARD MN-BECKER MN-
833 PM CDT THU JUN 12 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR EASTERN
BECKER AND EXTREME WEST CENTRAL HUBBARD COUNTIES...
AT 832 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE TORNADO WAS LOCATED
5 MILES SOUTH OF BAD MEDICINE LAKE...OR 28 MILES NORTHEAST OF DETROIT
LAKES...MOVING TO THE NORTHEAST AT 39 MPH.
* THE TORNADO WILL BE NEAR...
TWO INLETS BY 840 PM CDT...
IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.
LAT...LON 4680 9551 4690 9570 4712 9527 4696 9508
4696 9509
TIME...MOT...LOC 0133Z 235DEG 34KT 4706 9536
$$
JK/BHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 12, 1:58 PM CDT, 6 hours 4 minutes earlier.
Area forecast discussion, Jun 12, 1:58 PM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 158 PM CDT THU JUN 12 2008 .SHORT TERM... THE CHALLENGE THROUGH THE FORECAST WILL BE CONVECTIVE CHANCES AND TEMPS. A VIGOROUS UPPER LEVEL TROUGH CONTINUES TO SPIN OVER EXTREME NW ND. MODELS ARE DOING A GOOD JOB OVERALL...BUT PREFER THE COOLER GFS WHICH INITIALIZED WELL THIS MORNING. FOR TONIGHT...EXPECT SCATTERED EVENING THUNDERSTORMS...SOME POSSIBLY SEVERE WITH LARGE HAIL/DAMAGING WINDS. THE BEST INSTABILITY APPEARS TO BE ALONG AND EAST OF THE VALLEY...AND THIS SHOULD COINCIDE WITH A TROUGH MOVING THROUGH DEEP CYCLONIC FLOW. THE LIMITING FACTOR TO SEVERE STORMS MAY BE MOISTURE PROFILES...BUT WITH VERY COLD AIR ALOFT (-20C 500MB TEMPS)...EXPECT AT LEAST A FEW SEVERE STORMS. SHEAR WILL ALSO BE SUFFICIENT FOR STORMS TO BRIEFLY ROTATE...WHICH MAY ADD TO A MORE ORGANIZED THREAT IF ENOUGH MOISTURE CAN POOL BEFORE CONVECTIVE TEMPS ARE REACHED. WE WILL MENTION SEVERE STORMS IN THE GRIDS THROUGH 03Z. ON FRI...THE COLD CORE LOW WILL SKIRT THE INTERNATIONAL BORDER. TEMPS WILL REMAIN WELL BELOW NORMAL...WITH VERY LOW CONVECTIVE TEMPS AROUND 60. INSTABILITY FIELDS ARE RATHER WEAK...WITH LI/S TO -1C AND MAYBE CAPE TO AROUND 400 J/KG. GIVEN THE COLD AIR ALOFT THOUGH AND STEEP LAPSE RATES...THUNDER WILL ONCE AGAIN BE POSSIBLE. ON SAT/SUN...THE CONTINUED THREAT FOR AFTERNOON THUNDER IS EXPECTED. THERE WILL BE MORE INSTABILITY ON SAT...WITH CAPES APPROACHING 1000 J/KG. A FAIRLY STRONG SHORTWAVE AND A WEAK SFC BOUNDARY IS ALSO PROGGED BY SAT AFTERNOON...SO A FEW SEVERE STORMS ALSO POSSIBLE. FOR SUNDAY...ANOTHER COLD FRONT WILL PASS THROUGH THE NORTH...AND LIKELY AID MORE THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON. THEREFORE...THE ACTIVE WEATHER PATTERN WILL CONTINUE WITH CHANCES FOR SHOWERS/THUNDER THROUGHOUT AND TEMPS BELOW NORMAL. .LONG TERM (MON-THU)...MODELS IN REASONABLE AGREEMENT THROUGH THE PERIOD. MAIN IDEA IS FOR A BRIEF RIDGE TO AFFECT THE REGION THROUGH AT LEAST WED. MODELS DIFFER WITH AMPLITUDE AND TIMING OF WAVES TO BREAK DOWN THIS FEATURE. WILL MAINTAIN DRY FORECAST THROUGH MUCH OF THE PERIOD WITH A SLIGHT CHANCE FOR PRECIP TOWARD THE END OF THE PERIOD AS RIDGE BREAKS DOWN. TEMPERATURES SHOULD BE NEAR NORMAL. && .AVIATION...MAIN CHALLENGE WILL BE TSRA POTENTIAL...WHICH IS PRESENT FOR ALL TAF SITES. EXPECT VFR WITH CU AND ISOLD-SCT TSRA INTO THIS EVENING. WINDS WILL BE SOUTHWEST 15-25KTS WITH A FEW HIGHER GUSTS INTO THIS EVENING AS WELL. THERE IS A RATHER GOOD CHANCE FOR MVFR CLOUD HEIGHTS BY MORNING (BEST CHANCES CLOSER TO THE INTERNATIONAL BORDER). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK/TG
Hazardous weather outlook, Jun 12, 5:09 AM CDT, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 509 AM CDT THU JUN 12 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131015- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 509 AM CDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING MAY PRODUCE LARGE HAIL AND STRONG GUSTY WINDS. AN UPPER LOWOVER NORTHWEST NORTH DAKOTA WILL MOVE EAST TODAY WITH COLDER AIR MOVING INTO THE AREA IN THE MID LEVELS OF THE ATMOSPHERE. ALTHOUGH MOISTURE IS LESS THAN ON WEDNESDAY...THE COLD AIR ALOFT WILL CREATE ENOUGH INSTABILITY FOR AFTERNOON AND EARLY EVENING SCATTERED THUNDERSTORMS ACROSS THE ENTIRE AREA. THE MAIN THREAT TIME IS BETWEEN 3 PM AND 7 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RIVERS WILL REMAIN HIGH IN THE SOUTHERN RED RIVER VALLEY THROUGH THE PERIOD DUE TO RECENT RAINS. SEE THE LATEST FLOOD STATEMENTS FOR UPDATED INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. DTR
In the hours before
Local storm report, Jun 12, 7:29 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
729 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FUNNEL CLOUD 2 NE PARK RAPIDS 46.94N 95.03W
06/12/2008 HUBBARD MN TRAINED SPOTTER
FUNNEL CLOUD VIEWED OVERHEAD NEAR WALMART.
&&
PROGERSLocal storm report, Jun 12, 7:32 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
732 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 5 SE BAGLEY 47.47N 95.33W
06/12/2008 E1.00 INCH CLEARWATER MN TRAINED SPOTTER
&&
PROGERSLocal storm report, Jun 12, 7:35 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
735 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 3 NE PARK RAPIDS 46.95N 95.02W
06/12/2008 E1.75 INCH HUBBARD MN LAW ENFORCEMENT
&&
PROGERSLocal storm report, Jun 12, 7:37 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
737 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FUNNEL CLOUD VERNDALE 46.40N 95.01W
06/12/2008 WADENA MN TRAINED SPOTTER
&&
PROGERSLocal storm report, Jun 12, 7:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
738 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL LAPORTE 47.21N 94.76W
06/12/2008 E0.75 INCH HUBBARD MN STORM CHASER
&&
PROGERSLocal storm report, Jun 12, 7:40 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
740 PM CDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 5 N SHEVLIN 47.60N 95.26W
06/12/2008 E1.00 INCH CLEARWATER MN TRAINED SPOTTER
&&
PROGERSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:02 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington | 43 min |
| Jun 12, 7:11 PM CDT | Tornado Warning | FGF | Hubbard | 34 min |
| Jun 12, 7:32 PM CDT | Tornado Warning | FGF | Wadena | 28 min |
| Jun 12, 7:36 PM CDT | Severe Thunderstorm Warning | FGF | Clearwater, Mahnomen, Polk | 54 min |
| Jun 12, 7:40 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater | 28 min |
| Jun 12, 7:46 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Roseau | 59 min |
| Jun 12, 7:48 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Mahnomen | 57 min |
| Jun 12, 7:49 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 16 min |
| Jun 12, 7:55 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail, Wilkin | 65 min |
| Jun 12, 8:14 PM CDT | Tornado Warning | FGF | Otter Tail | 34 min |
| Jun 12, 8:27 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 49 min |
| Jun 12, 8:37 PM CDT | Tornado Warning | FGF | Becker, Clearwater, Hubbard | 33 min |
| Jun 12, 8:54 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 29 min |
| Jun 13, 3:16 PM CDT | Severe Thunderstorm Warning | FGF | Kittson | 29 min |
Nearby
Tornado Warnings in Minnesota, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.